The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Monday, 12 August 2013

Ulcerative colitis and statins

This paper was published in the Postgraduate Medical Journal 2002 May;78(919):286-7

Study title and authors:
Ulcerative colitis after statin treatment.
Rea WE, Durrant DC, Boldy DA.
Department of Respiratory Medicine, Pilgrim Hospital, United Lincolnshire Hospitals NHS Trust, Boston, Lincs, UK.

This paper can be accessed at:

This paper describes the case of a man who developed ulcerative colitis as an adverse reaction to simvastatin. (Ulcerative colitis is a form of inflammatory bowel disease).

(i) A 65 year old man was admitted to hospital with a one month history of diarrhoea, passing between five and 10 loose, watery motions per day, occasionally with blood.
(ii) The patient had had one similar episode, approximately one year before admission. On that occasion, it was felt by his general practitioner that the episode coincided with the patient starting pravastatin. 
(iii) The pravastatin was discontinued and the patient’s symptoms resolved.
(iv) At the time of admission, the patient was taking simvastatin 20 mg once a day. He had been started on simvastatin 10 mg once a day, six months before admission, and this had been increased to simvastatin 20 mg once a day one month before admission.
(v) Shortly afterwards, the symptoms had started.
(vi) Examination revealed he was dehydrated and had generalised rectal tenderness with a small amount of fresh blood.
(vii) Investigations showed:
A raised serum urea concentration.
Reduced haemoglobin.
Low albumin.
Partial blockage of the small intestine.
(viii) Tests found inflammation of the colon and the lining of the rectum.
(ix) A biopsy confirmed a diagnosis of simvastatin induced ulcerative colitis.
(x) The simvastatin was discontinued.
(xi) The patient received treatment but by day five had significantly more abdominal pain.
(xii) Investigations revealed severe ulcerative colitis with ulceration and polyp formation throughout.
(xiii) The patient had an operation to remove all of the colon, rectum and anus.
(xiv) Despite treatment in an intensive care unit the patient developed multiple organ failure and died.

Rea concludes: "This side effect of statin treatment is almost certainly subject to under-reporting".

Links to other studies: